Arizona, 2004Damaging Wind in Arizona, August 15, 2004
August 15, 2004 · NWS PSR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 4:00 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 15, 4:00 PM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-160545-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST SUN AUG 15 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
THE ATMOSPHERE IS MORE MOIST AND UNSTABLE OVER THE REGION TODAY
COMPARED TO YESTERDAY. AN UPPER LEVEL DISTURBANCE APPROACHING FROM
THE WEST WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING...WITH LOCALLY HEAVY RAIN...GUSTY WINDS...AND SOME BLOWING
SAND OR DUST POSSIBLE. THE THREAT FOR STORMS WILL DECREASE SOMEWHAT
OVER THE LOWER DESERT ON MONDAY AS THE WEATHER DISTURBANCE MOVES TO
OUR EAST...BUT IT WILL REMAIN UNSTABLE ENOUGH FOR A SLIGHT CHANCE
FOR MAINLY AFTERNOON AND EVENING STORMS. THE CHANCE FOR STORMS WILL
END OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY
...BUT A SLIGHT CHANCE FOR STORMS WILL CONTINUE OVER SOUTH CENTRAL
ARIZONA. IT SHOULD BE DRY OVER THE LOWER DESERT WEDNESDAY THROUGH
SUNDAY. TEMPERATURES WILL BE NEAR NORMAL THE NEXT SEVEN DAYS.
&&
.DISCUSSION...
ISOLATED SLOW-MOVING THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF
OUR FORECAST AREA DURING THE EARLY-MID AFTERNOON. STORMS ARE
DEVELOPING IN A MOIST UNSTABLE AIRMASS...AND HAVE BEEN GIVEN A BOOST
BY 2 UPPER LEVEL FEATURES: 1) AN UPPER LEVEL JET STREAK APPROACHING
FROM BAJA CALIFORNIA AND 2) A WEAK SHEAR ZONE/TROUGH LYING FROM JUST
SOUTH OF LAS VEGAS TO THE WHITE MOUNTAINS. ISSUED A FLASH FLOOD
WATCH FOR THE ENTIRE CWA...VALID UNTIL 11 PM. FLASH FLOOD WARNING
ISSUED EARLIER THIS AFTERNOON FOR THE JOSHUA TREE NATIONAL PARK HAS
VERIFIED...WITH AT LEAST 1 ROAD CLOSURE DUE TO FLASH FLOODING.
AS OF 345 PM...STORMS WERE OCCURRING OVER EASTERN RIVERSIDE...
NORTHERN LA PAZ...SOUTHEAST YUMA...NORTHWEST MARICOPA...AND SOUTHERN
GILA COUNTIES. GREATEST CONCENTRATION OF STORMS APPEARS TO BE OVER
SW YAVAPAI AND NORTHERN LA PAZ COUNTIES. GIVEN WEAK VERTICAL SHEAR
AND WEAK NORTHWESTERLY STEERING FLOW...EXPECT STORMS TO CONTINUE TO
PROPAGATE TOWARD THE SOUTHEAST AND AFFECT MUCH OF THE SOUTH CENTRAL
DESERT OVERNIGHT...ALBEIT IN A RATHER DISORGANIZED FASHION. SPECIAL
18Z PHOENIX SOUNDING POSSESSED AROUND 1400 J/KG OF CAPE (USING A MAX
TEMP OF 100 AND A DEW POINT OF 56)...WITH A LI OF -4 C...WITH AN LFC
NEAR THE 700 MB LVL. ALTHOUGH LOCALLY HEAVY RAIN IS THE PRIMARY
THREAT...GUSTY WINDS AND BLOWING SAND OR DUST CAN ALSO BE EXPECTED.
REMAINDER OF FORECAST LITTLE CHANGED FROM PREVIOUS THINKING. STILL
APPEARS THAT SLIGHT CHANCE FOR STORMS WILL EXIST DURING THE AFTN AND
EVENING HOURS OVER MUCH OF AZ PTN OF CWA MONDAY...OVER SOUTH CENTRAL
AZ TUESDAY...AND OVER THE HIGHER TERRAIN OF SOUTH CENTRAL WEDNESDAY.
UPPER JET GIVING BOOST TO STORMS TODAY WILL BE TO OUR SOUTHEAST BY
TOMORROW AFTERNOON...BUT WEAK TROUGH PASSING JUST TO OUR NORTH WILL
SUPPORT UNSETTLED WEATHER OVER NORTHERN AZ...AND STORMS COULD
PROPAGATE SEWD OVER AT LEAST THE NORTHERN PORTION OF OUR CWA. LESS
DYNAMIC SUPPORT INDICATED FOR TUESDAY...BUT NORTHWEST FLOW WILL
PERSIST...SO RETAINED SLIGHT CHANCE FOR AN EVENING STORM MAINLY
OVER SOUTH CENTRAL AZ. SLOW DRYING TREND STILL ADVERTISED OVER THE
LOWER DESERT DURING THE NEXT FEW DAYS...WITH NO CAPE LEFT IN DESERT
SOUNDINGS BY WEDNESDAY. KEPT TEMPS FAIRLY CLOSE TO NORMAL FOR THIS
TIME OF YEAR THROUGH THE NEXT 7 DAYS...WITH COOLEST MAX TEMPS MONDAY
IN AREAS EXPECTED TO RECEIVE RAIN...OR AT LEAST OUTFLOW FROM
STORMS...THIS EVENING.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH ALL ZONES UNTIL 11 PM TONIGHT.
CA...FLASH FLOOD WATCH ALL ZONES UNTIL 11 PM TONIGHT.
&&
DG
Hazardous weather outlook, Aug 15, 10:44 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1044 AM MST SUN AUG 15 2004
AZZ020>028-CAZ030>033-160635-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1044 AM MST SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND
SOUTHWEST AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY
SUNNY SKIES PREVAILED THIS MORNING ACROSS MUCH OF SOUTHEAST
CALIFORNIA AND INTO SOUTHWEST AND SOUTH-CENTRAL ARIZONA. THIS HAS
ALLOWED FOR STRONG HEATING AND THE FORMATION OF
THUNDERSTORMS...ESPECAILLY OVER THE HIGHER TERRAIN. THE MOIST AND
UNSTABLE PATTERN IS EXPECTED TO CONTINUE INTO THIS AFTERNOON AND
TONIGHT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS LIKELY WITH ANY STORM THAT DEVELOPS.
IN ADDITION TO THE HEAVY RAINFALL THREAT...THERE WILL BE ISOLATED
THUNDERSTORMS THAT MAY PRODUCE STRONG AND GUSTY WINDS...BLOWING
DUST...AND BRIEF LOW VISIBILITY.
A FLASH FLOOD WATCH WILL LIKELY BE ISSUED BY NOON TODAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Maricopa
- When
- August 15, 5:30 PM MST
- Where
- Maricopa County, Aguila
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.933, -113.167
Home heavily damaged by winds from severe thunderstorm as reported by county relief aid volunteers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 15, 20042 deaths · $20 million · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 2004$250,000 · 1.75 in hail · 7 events
- Damaging Winds in Arizona, August 15, 2004$200,000 · 80 kt wind · 2 events
- Lightning Strike in Kansas, August 15, 2004$100,000 · 1 event
- Flash Flood in New Mexico, August 15, 2004$50,000 · 1 event
- Hail in Nebraska, August 15, 2004$40,000 · 1 in hail · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 20041.75 in hail · 13 events
- Tornado and Hail in Nebraska, August 15, 2004$8,000 · F0 · 7 events
- Hail in South Dakota, August 15, 20040.88 in hail · 3 events
- Waterspouts in Lake Erie, August 15, 20042 events
- Flash Flooding in North Carolina, August 15, 20042 events
- Tornadoes in North Carolina, August 15, 2004F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415583.